Heavy Snow, Sauk
- When
- March 4, 1:00 PM CST to 9:00 PM CST
- Where
- Sauk forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
A Heavy Snow event affected parts of south-central Wisconsin on March 4th. This was only the 2nd significant winter event of the 2002-03 winter season for this part of the state.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A Heavy Snow event affected parts of south-central Wisconsin on March 4th. This was only the 2nd significant winter event of the 2002-03 winter season for this part of the state. Accumulations of 6 to 7 inches were noted in the Wisconsin River Valley of Sauk, Dane, and Iowa Counties through the southern part of Columbia County. Newspapers reported that dozens of vehicle accidents occurred after roads became icy or snow-covered. Luckily, the snow was fluffy and had a low water content, which minimized the impact of the event. Synoptically, a cold front was situated south of Wisconsin while warm air advection and frontogenetic forcing were maximized around 700 mb (10,000 feet AGL) over southern Wisconsin under the right rear quadrant of a jet streak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 4, 4:30 AM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 430 AM CST TUE MAR 4 2003 FORECAST FOCUS IS ON SNOW TODAY AND TNT AND RESULTANT ADVISORY. SFC OBS AND RADAR IMAGES SHOW BAND OF SNOW FM SW MN/NW IA WWD ALONG NE/SD BORDER. SNOW IS ASSOCIATED WITH MID LEVEL FRONTOGENETIC FORCING. AS POLAR TROUGH PROGRESSES INTO THE NRN PLAINS/NRN GRTLKS TODAY AND TNT...A SHORTWAVE OVR THE SRN PLAINS WILL TRACK NEWD TO THE OHIO VALLEY TNT. THESE TWO FEATURES WILL REINFORCE A STRONG CONFLUENT ZONE THAT SHIFTS FM THE CURRENT LOCATION OVR NE/SD TO A LINE FM MO TO LOWER MI BY 06Z WED. THE CONFLUENT ZONE WILL CONTINUE TO INDUCE STRONG FRONTOGENESIS. ETA/AVN CROSS SECTION FM NE IL TO S CNTRL WI REVEALS THE SLOPING NATURE OF THE FRONTOGENESIS AND THE ASSOCIATED AGEOSTROPHIC/THERMALLY DIRECT CIRCULATION. THE CONFLUENCE ALSO INTENSIFIES UPPER JET WITH RRQD ESTABLISHING ITSELF OVER SRN WI TNT. SRN CWA IS WITHIN DEEP FRONTOGENETIC FORCING AND MDT OMEGA BEGINNING LATE THIS AFTERNOON AND THIS EVENING. 700 MB MIXING RATIOS FROM 2-2.5 G/KG IN THE SOUTH AND UNDER 2 G/KG OVR NRN CWA. THIS GIVES CLOSE TO 6 INCHES NEAR THE ILLINOIS BORDER TO A COUPLE INCHES OVER THE FAR NORTH. WILL ISSUE WINTER WEATHER ADVISORY FOR ALL COUNTIES EXCEPT MQT...GREEN LK...FOND DU LAC AND SHEBOYGAN. POLAR TROF AXIS TO EXIT SRN WI BY 12Z WED WITH HIGH PRES AND A COLD...DRY AIR MASS IN PLACE. STRONG POLAR JET TO RMN OVR REGION ON THU WITH A ROUND OF WAA EXPECTED. SFC LOW AND MOST FOCUSED WAA TO RMN WELL NORTH BUT 20-30 POP STILL WARRANTED. FOLLOWED MAV TEMPS THROUGH THU BUT DID ADJUST TEMPS UPWARD BY SEVERAL DEGREES FOR WED/THU TO ACCOUNT FOR THE USUAL COLD BIAS OF THE MAV. .MKX...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR ZONES 56>60...62>72. GEHRING
WIZ046-047-051-052-056>060-062>072-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CST TUE MAR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT TOTAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED ACROSS THE NORTHERN COUNTIES OF FOND DU LAC...GREEN LAKE...MARQUETTE...AND SHEBOYGAN. 2 TO 4 INCHES ARE FORECAST FOR COLUMBIA...SAUK... DODGE...OZAUKEE...WASHINGTON COUNTIES. 3 TO 6 INCHES WILL BE POSSIBLE OVER DANE...GREEN...IOWA...LAFAYETTE...JEFFERSON... KENOSHA...MILWAUKEE...RACINE...WALWORTH AND WAUKESHA COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. MORE LIGHT SNOW IS POSSIBLE FROM THURSDAY THROUGH SATURDAY...AND AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT FOR SNOWFALL MEASUREMENTS.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346916, 5346917, 5346918, 5346919.